Trending | Health | Did You Know

Can Narcan Save Your Life Every Time?

Some drugs and a combination of them carry a risk of overdose. If you suspect your friends, loved ones, or anyone else is experiencing an overdose, call 911 immediately. However, if it is an opioid overdose, which can be caused by heroin, fentanyl, oxycodone, hydrocodone, or morphine, using naloxone (also known as Narcan) can save lives even before first responders arrive. Read on to discover how Narcan can save a life.

1. What is Narcan?

Narcan or naloxone is an opioid reversal medication. This medicine is available as a nasal spray and an injector. An opioid overdose occurs when opioids have entirely blocked the brain’s opioid receptors. This blockage causes your breathing to slow down and ultimately stop. Narcan knocks the opioids out of the receptors in the brain, preventing them from returning, thus saving your life. When you administer Narcan to someone experiencing an overdose, breathing will return to normal, protecting them from the brink of death.

2. Availability.

Although Narcan is a prescription medicine, most states allow consumers to purchase it from pharmacists even without a prescription. This provides access to Narcan to anyone who thinks they might need it, either for themselves or for someone they believe is at risk for an overdose. Anyone using opioids, whether for recreation purposes or otherwise, is at risk for overdose. Carrying Narcan does not encourage risky drug use, but it provides a chance for survival to someone experiencing an overdose.

3. Recognizing an Opioid Overdose.

Everyone should know the signs of an opioid overdose and administer Narcan correctly. An opioid overdose involves unconsciousness and shallow breathing. Other signs include;

Anyone can use Narcan, especially since it comes with instructions to guide users. The best form of Narcan is the auto-injector, which has a voice that will talk you through each step. Narcan is powerful and works quickly. Someone with an overdose will wake up within three minutes after receiving Narcan. When swiftly administered, Narcan also reduces the likelihood of long-term brain damage. However, Narcan is a temporary treatment, and you must call 911 for advanced care. Stay with the person, even if they regain consciousness until first responders arrive. The individual may lapse back to unconsciousness and need another dose of Narcan.

4. Not Sure it is an Opioid Overdose.

If you are not sure that an individual is experiencing an opioid overdose, do not hesitate to use Narcan. Narcan will not hurt someone even if they are not experiencing an opioid overdose. Narcan only works the brain at the opioid receptor, binding to the receptors and blocking opioids from affecting your brain. If an individual has a different emergency and you give them Narcan, it will not harm them. The best thing is that there are no age restrictions on the use of Narcan. You can use it in infants, children, and older adults.

As discussed above, Narcan is safe for you, and you can access it in many pharmacies. It is essential to have Narcan handy if you suspect that someone you know is at risk of opioid overdose.

Head of Content, reality TV watcher and lover of cookies. emma@shared.com